Rebound hemodynamic events after the abrupt withdrawal of nitroprusside in patients with severe chronic heart failure

M. Packer, J. Meller, N. Medina, R. Gorlin, M. V. Herman

Research output: Contribution to journalArticle

79 Citations (Scopus)

Abstract

We studied the hemodynamic events that followed abrupt withdrawal of nitroprusside in 20 patients with severe chronic heart failure. With nitroprusside, cardiac index increased from 1.96 to 2.87 liters per minute per square meter of body-surface area, but it decreased to 1.66 (P<0.001) after withdrawal of nitroprusside. Left ventricular filling pressure and systemic vascular resistance decreased from 23.9 to 15.3 mm Hg and from 1642 to 921 dyn. sec.cm -5, respectively, with nitroprusside, but increased to 30.4 mm Hg and 2109 dyn.sec.cm -5 (both P<0.001) upon its discontinuation. These rebound changes were maximal 10 to 30 minutes after nitroprusside withdrawal and returned to control levels one to three hours later. Although in 17 of 20 patients, these rebound changes caused no or minimal exacerbation of symptoms, pulmonary edema, which resolved with readministration of nitroprusside, developed in three patients. Activation of reflex vasoconstrictive forces during vasodilator therapy may explain these effects of withdrawal.

Original languageEnglish (US)
Pages (from-to)1193-1197
Number of pages5
JournalNew England Journal of Medicine
Volume301
Issue number22
StatePublished - 1979

Fingerprint

Nitroprusside
Heart Failure
Hemodynamics
Body Surface Area
Ventricular Pressure
Pulmonary Edema
Vasodilator Agents
Vascular Resistance
Reflex

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Rebound hemodynamic events after the abrupt withdrawal of nitroprusside in patients with severe chronic heart failure. / Packer, M.; Meller, J.; Medina, N.; Gorlin, R.; Herman, M. V.

In: New England Journal of Medicine, Vol. 301, No. 22, 1979, p. 1193-1197.

Research output: Contribution to journalArticle

Packer, M, Meller, J, Medina, N, Gorlin, R & Herman, MV 1979, 'Rebound hemodynamic events after the abrupt withdrawal of nitroprusside in patients with severe chronic heart failure', New England Journal of Medicine, vol. 301, no. 22, pp. 1193-1197.
Packer, M. ; Meller, J. ; Medina, N. ; Gorlin, R. ; Herman, M. V. / Rebound hemodynamic events after the abrupt withdrawal of nitroprusside in patients with severe chronic heart failure. In: New England Journal of Medicine. 1979 ; Vol. 301, No. 22. pp. 1193-1197.
@article{5123504a6ce74c3fac4b2cdc461ace45,
title = "Rebound hemodynamic events after the abrupt withdrawal of nitroprusside in patients with severe chronic heart failure",
abstract = "We studied the hemodynamic events that followed abrupt withdrawal of nitroprusside in 20 patients with severe chronic heart failure. With nitroprusside, cardiac index increased from 1.96 to 2.87 liters per minute per square meter of body-surface area, but it decreased to 1.66 (P<0.001) after withdrawal of nitroprusside. Left ventricular filling pressure and systemic vascular resistance decreased from 23.9 to 15.3 mm Hg and from 1642 to 921 dyn. sec.cm -5, respectively, with nitroprusside, but increased to 30.4 mm Hg and 2109 dyn.sec.cm -5 (both P<0.001) upon its discontinuation. These rebound changes were maximal 10 to 30 minutes after nitroprusside withdrawal and returned to control levels one to three hours later. Although in 17 of 20 patients, these rebound changes caused no or minimal exacerbation of symptoms, pulmonary edema, which resolved with readministration of nitroprusside, developed in three patients. Activation of reflex vasoconstrictive forces during vasodilator therapy may explain these effects of withdrawal.",
author = "M. Packer and J. Meller and N. Medina and R. Gorlin and Herman, {M. V.}",
year = "1979",
language = "English (US)",
volume = "301",
pages = "1193--1197",
journal = "New England Journal of Medicine",
issn = "0028-4793",
publisher = "Massachussetts Medical Society",
number = "22",

}

TY - JOUR

T1 - Rebound hemodynamic events after the abrupt withdrawal of nitroprusside in patients with severe chronic heart failure

AU - Packer, M.

AU - Meller, J.

AU - Medina, N.

AU - Gorlin, R.

AU - Herman, M. V.

PY - 1979

Y1 - 1979

N2 - We studied the hemodynamic events that followed abrupt withdrawal of nitroprusside in 20 patients with severe chronic heart failure. With nitroprusside, cardiac index increased from 1.96 to 2.87 liters per minute per square meter of body-surface area, but it decreased to 1.66 (P<0.001) after withdrawal of nitroprusside. Left ventricular filling pressure and systemic vascular resistance decreased from 23.9 to 15.3 mm Hg and from 1642 to 921 dyn. sec.cm -5, respectively, with nitroprusside, but increased to 30.4 mm Hg and 2109 dyn.sec.cm -5 (both P<0.001) upon its discontinuation. These rebound changes were maximal 10 to 30 minutes after nitroprusside withdrawal and returned to control levels one to three hours later. Although in 17 of 20 patients, these rebound changes caused no or minimal exacerbation of symptoms, pulmonary edema, which resolved with readministration of nitroprusside, developed in three patients. Activation of reflex vasoconstrictive forces during vasodilator therapy may explain these effects of withdrawal.

AB - We studied the hemodynamic events that followed abrupt withdrawal of nitroprusside in 20 patients with severe chronic heart failure. With nitroprusside, cardiac index increased from 1.96 to 2.87 liters per minute per square meter of body-surface area, but it decreased to 1.66 (P<0.001) after withdrawal of nitroprusside. Left ventricular filling pressure and systemic vascular resistance decreased from 23.9 to 15.3 mm Hg and from 1642 to 921 dyn. sec.cm -5, respectively, with nitroprusside, but increased to 30.4 mm Hg and 2109 dyn.sec.cm -5 (both P<0.001) upon its discontinuation. These rebound changes were maximal 10 to 30 minutes after nitroprusside withdrawal and returned to control levels one to three hours later. Although in 17 of 20 patients, these rebound changes caused no or minimal exacerbation of symptoms, pulmonary edema, which resolved with readministration of nitroprusside, developed in three patients. Activation of reflex vasoconstrictive forces during vasodilator therapy may explain these effects of withdrawal.

UR - http://www.scopus.com/inward/record.url?scp=0018611501&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0018611501&partnerID=8YFLogxK

M3 - Article

VL - 301

SP - 1193

EP - 1197

JO - New England Journal of Medicine

JF - New England Journal of Medicine

SN - 0028-4793

IS - 22

ER -